{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2025,8,3]],"date-time":"2025-08-03T04:05:29Z","timestamp":1754193929972,"version":"3.41.2"},"reference-count":19,"publisher":"Frontiers Media SA","license":[{"start":{"date-parts":[[2025,6,6]],"date-time":"2025-06-06T00:00:00Z","timestamp":1749168000000},"content-version":"vor","delay-in-days":0,"URL":"https:\/\/creativecommons.org\/licenses\/by\/4.0\/"}],"content-domain":{"domain":["frontiersin.org"],"crossmark-restriction":true},"short-container-title":["Front. Pediatr."],"abstract":"<jats:sec><jats:title>Background<\/jats:title><jats:p>The use of the osteoclastogenesis inhibitor denosumab is increasing in pediatrics, especially in the treatment of giant cell tumor or granuloma of bone or jaw, aneurysmal bone cyst, and other rare bone disorders. Particularly in pediatric patients, adverse kidney effects\u2014such as acute kidney injury (AKI), hypertension, and nephrocalcinosis\u2014are a significant concern that has received little attention.<\/jats:p><\/jats:sec><jats:sec><jats:title>Case-diagnosis\/treatment<\/jats:title><jats:p>In this report, we present three children who developed hypercalcemia-related AKI six months after discontinuation of denosumab treatment. Treatment of the hypercalcemia consisted of hyperhydration, and administration of furosemide, denosumab or bisphosphonate.<\/jats:p><\/jats:sec><jats:sec><jats:title>Conclusions<\/jats:title><jats:p>Clinicians should be aware of the side effects of denosumab for at least seven months after discontinuation of denosumab. Early diagnosis and prompt management of hypercalcemia will result in recovery of AKI, however long-term consequences cannot be ruled out.<\/jats:p><\/jats:sec>","DOI":"10.3389\/fped.2025.1583240","type":"journal-article","created":{"date-parts":[[2025,6,6]],"date-time":"2025-06-06T05:22:44Z","timestamp":1749187364000},"update-policy":"https:\/\/doi.org\/10.3389\/crossmark-policy","source":"Crossref","is-referenced-by-count":1,"title":["Case report of hypercalcemia-related kidney complications after discontinuation of denosumab"],"prefix":"10.3389","volume":"13","author":[{"given":"Gerrit","family":"van den Berg","sequence":"first","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Marc R.","family":"Lilien","sequence":"additional","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Rutger R. G.","family":"Knops","sequence":"additional","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Robert J. J.","family":"van Es","sequence":"additional","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Atty T. H.","family":"van Dijk","sequence":"additional","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Mandy G.","family":"Keijzer-Veen","sequence":"additional","affiliation":[],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"1965","published-online":{"date-parts":[[2025,6,6]]},"reference":[{"key":"B1","doi-asserted-by":"publisher","first-page":"69","DOI":"10.2147\/BTT.S57359","article-title":"Giant-cell tumor of bone: treatment options and role of denosumab","volume":"9","author":"Singh","year":"2015","journal-title":"Biologics"},{"key":"B2","doi-asserted-by":"publisher","first-page":"101148","DOI":"10.1016\/j.bonr.2021.101148","article-title":"Hypercalcemia following discontinuation of denosumab therapy: a systematic review","volume":"15","author":"Horiuchi","year":"2021","journal-title":"Bone Rep"},{"key":"B3","doi-asserted-by":"publisher","first-page":"596","DOI":"10.1210\/jc.2017-02025","article-title":"Osteonecrosis of the jaw and rebound hypercalcemia in young people treated with denosumab for giant cell tumor of bone","volume":"103","author":"Uday","year":"2018","journal-title":"J Clin Endocrinol Metab"},{"key":"B4","doi-asserted-by":"publisher","first-page":"luad133","DOI":"10.1210\/jcemcr\/luad133","article-title":"Denosumab-induced rebound hypercalcemia treated with bisphosphonates in a pediatric patient","volume":"1","author":"Gandolfi","year":"2023","journal-title":"JCEM Case Rep"},{"key":"B5","doi-asserted-by":"publisher","first-page":"750","DOI":"10.1177\/00099228231194427","article-title":"Hypercalcemia in children following a discontinuation of denosumab therapy: a case report and literature review","volume":"63","author":"Liu","year":"2024","journal-title":"Clin Pediatr (Phila)"},{"key":"B6","doi-asserted-by":"publisher","first-page":"231","DOI":"10.4183\/aeb.2024.231","article-title":"The use of oral bisphosphonates in refractory severe hypercalcemia after denosumab cessation","volume":"20","author":"Bilici","year":"2024","journal-title":"Acta Endocrinol (Buchar)"},{"key":"B7","doi-asserted-by":"publisher","first-page":"1","DOI":"10.1080\/14740338.2024.2379446","article-title":"Hypercalcemia in children induced by denosumab: a case report and an analysis of the FDA adverse event reporting system database","volume":"17","author":"Chen","year":"2024","journal-title":"Expert Opin Drug Saf"},{"key":"B8","doi-asserted-by":"publisher","first-page":"425","DOI":"10.1007\/s002230010086","article-title":"Calcium-induced natriuresis: physiologic and clinical implications","volume":"66","author":"Adami","year":"2000","journal-title":"Calcif Tissue Int"},{"key":"B9","doi-asserted-by":"publisher","first-page":"253","DOI":"10.1016\/j.jbspin.2017.01.005","article-title":"Immunoallergic interstitial nephritis secondary to denosumab","volume":"85","author":"Philipponnet","year":"2018","journal-title":"Joint Bone Spine"},{"key":"B10","doi-asserted-by":"publisher","first-page":"520","DOI":"10.1007\/s12519-020-00378-w","article-title":"Hypercalcaemia after treatment with denosumab in children: bisphosphonates as an option for therapy and prevention?","volume":"16","author":"Sydlik","year":"2020","journal-title":"World J Pediatr"},{"key":"B11","doi-asserted-by":"publisher","first-page":"118","DOI":"10.1007\/s00774-015-0677-z","article-title":"Severe hypercalcemia following denosumab treatment in a juvenile patient","volume":"34","author":"Setsu","year":"2016","journal-title":"J Bone Miner Metab"},{"key":"B12","doi-asserted-by":"publisher","first-page":"2157","DOI":"10.1002\/jbmr.3296","article-title":"Hypercalcemic disorders in children","volume":"32","author":"Stokes","year":"2017","journal-title":"J Bone Miner Res"},{"year":"2012","key":"B13","article-title":"European Medicines Agency recommends limiting long term use of calcitonin medicines [press release]"},{"key":"B14","doi-asserted-by":"publisher","first-page":"e29436","DOI":"10.1002\/pbc.29436","article-title":"Treatment of central giant cell granuloma with denosumab: a case report of a complicated treatment course","volume":"69","author":"Brijs","year":"2022","journal-title":"Pediatr Blood Cancer"},{"key":"B15","doi-asserted-by":"publisher","first-page":"159","DOI":"10.1007\/s40618-021-01630-4","article-title":"Mechanisms of acute hypercalcemia in pediatric patients following the interruption of denosumab","volume":"45","author":"Deodati","year":"2022","journal-title":"J Endocrinol Invest"},{"key":"B16","doi-asserted-by":"publisher","first-page":"3249","DOI":"10.1080\/10428194.2022.2115840","article-title":"Denosumab versus intravenous bisphosphonate use for hypercalcemia in multiple myeloma","volume":"63","author":"Lei","year":"2022","journal-title":"Leuk Lymphoma"},{"key":"B17","doi-asserted-by":"publisher","first-page":"507","DOI":"10.1210\/clinem\/dgac621","article-title":"Treatment of hypercalcemia of malignancy in adults: an endocrine society clinical practice guideline","volume":"108","author":"El-Hajj Fuleihan","year":"2023","journal-title":"J Clin Endocrinol Metab"},{"key":"B18","doi-asserted-by":"publisher","first-page":"e10324","DOI":"10.1002\/jbm4.10324","article-title":"Severe primary hyperparathyroidism caused by parathyroid carcinoma in a 13-year-old child; novel findings from HRpQCT","volume":"4","author":"Lenherr-Taube","year":"2020","journal-title":"JBMR Plus"},{"key":"B19","doi-asserted-by":"publisher","first-page":"1107","DOI":"10.1515\/jpem-2022-0070","article-title":"Ectopic parathyroid hormone as a rare aetiology of hypercalcemia with rhabdomyosarcoma: a new treatment strategy with zoledronic acid and denosumab","volume":"35","author":"Kilci","year":"2022","journal-title":"J Pediatr Endocrinol Metab"}],"container-title":["Frontiers in Pediatrics"],"original-title":[],"link":[{"URL":"https:\/\/www.frontiersin.org\/articles\/10.3389\/fped.2025.1583240\/full","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,6,6]],"date-time":"2025-06-06T05:22:45Z","timestamp":1749187365000},"score":1,"resource":{"primary":{"URL":"https:\/\/www.frontiersin.org\/articles\/10.3389\/fped.2025.1583240\/full"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2025,6,6]]},"references-count":19,"alternative-id":["10.3389\/fped.2025.1583240"],"URL":"https:\/\/doi.org\/10.3389\/fped.2025.1583240","relation":{},"ISSN":["2296-2360"],"issn-type":[{"type":"electronic","value":"2296-2360"}],"subject":[],"published":{"date-parts":[[2025,6,6]]},"article-number":"1583240"}}